Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

What are the factors that influence my blood pressure reading while on amlodipine and bystolic?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3575 Questions
I take 10mg amlodipine in the morning and 5 mg bystolic at night, my blood pressure reading was 158/100 few minutes ago with 76 pulse And it was 118/64 with 54 pulse 3 hours ago when I got home from work. What should I do?
Posted Tue, 28 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer: Many factors influence blood pressure readings... Detailed Answer: Hi, Thank you for sharing with us your concern. You are saying to be on amlodipine and bystolic, and had a BP of 118/64 when you got home from work. Then, it raised to 158/100 when you were at home. Please bare in mind that blood pressure does flunctuate during the day, especially when working, after eating, or taking coffee, etc. So, I'd want to ask when did you measure your BP which came out 158/100: - right after eating? - have you taken coffee before? - what other activities you had done? - were you sit and calm? There are many factors leading to increased BP. However, a reading of 158/100 is not that high to be considered worrisome. I'd suggest to repeat the measuring of BP : - stay sit and calm and have eaten at least for 30 min - if you took a coffee or any caffeine drink, please wait for 2 hours before measuring BP. All the best! Dr.Alba
Above answer was peer-reviewed by
Follow-up: What are the factors that influence my blood pressure reading while on amlodipine and bystolic? 1 hour later
I took my reading 2 hours after dinner I was relaxing watching Tv.i haven't done any activity nor I had any caffeine. since I emailed my first question I had taking my BP 4 times within 2 hours and the average reading was 161/98.please help me understand few things. 1: is it normal that my BP fluctuate by 40 points within 2 hours under normal circumstances? 2: is it normal for my BP to read this high under normal circumstances considering I take 2 BP medications? 3: when should I go to ER and how much damage does this do to my heart and arteries for the time being? 4:what do think I should do if my reading stays above normal should I change medications or increase doses? sorry I am asking too many questions but I really need to take care this and have peace of mind.
Answered by Dr. Albana Sejdini 49 minutes later
Brief Answer: Advise to relax,monitor BP,consult cardiologist... Detailed Answer: Hi back, Thank you for following up. I will try to answer to your questions hoping to put peace in your mind. Please bare in mind that if you are not having severe headache nor chest pain or shortness in breathing or numbness/tingling in any part of your body; then, it could be because of anxiety you got for getting high bp results. 1. The bp readings of 160/100 is considered high, but as mentioned earlier, your anxiety could have played a role together with the accuracy of the bp monitor you use. 2. It is normal for the bp to fluctuate especially if stressed or being anxious apart doing physical activity. As the high bp reading was after eating, then, the medications you are taking are not as effective as they should. I'd suggest to keep monitoring your bp before eating, at bedtime and early in the morning, record the results and report them to your cardiologist for further evaluation. 3. The bp readings called "emergency" are above 180/110; yours is high but not an emergency. Furthermore, you are also having your pills regularly. 4. Once again, I'd suggest to schedule an appointment with your cardiologist/physician and to run further cardiac tests : - ECG - cardiac echo - Holter monitoring - ECG stress test to evaluate your hearth and general health status. Depending on the results, it could be judged over changing pills or dosage. To my opinion, such elevation in BP could be because of the work/stress you had all the day and anxiety you get when your bp reading resulted high. Have chamomile tea and have a good sleeping until you see your doctor. Hope it helped! Dr.Alba Feel free to ask me other questions you might have. I'd be happy to answer them back and alleviate your worries.
Above answer was peer-reviewed by
Follow-up: What are the factors that influence my blood pressure reading while on amlodipine and bystolic? 6 hours later
I have uploaded my tests and blood work results, please review and advise. As you can see everything is good at least that's what I was told. I am not looking for a doctor to tell me something is wrong with me to be satisfied I am just looking for answers to why it seems like my blood pressure flunctuate too much and not controlabl and trying to avoid any damage to my health that can make the situation worse. My question is do you find any deficiency is my blood result (like Vitamin D and B12) that could be causing this? or is it my body that not responding well to the current medications? also I am just wondering if Bystolic can cause my heart pulse to go too low where it is not safe because my pulse gets to down to 50 sometimes? I hope you understand where I am coming from it just hard for an average person like me to deal with this. Thank you so much.
Answered by Dr. Albana Sejdini 2 hours later
Brief Answer: Please refer to the answer below... Detailed Answer: Hi XXXX, Thank you for following up. Our work as medical practitioners is very "delicate"; we try to help our patients to resolve their health issues, but at the same time, we care for their emotional/psychological well-being. If one patient is emotionally/psychologically tranquilized, it will much more easier to understand and overcome the health issues together. With regards to your case, I have seen that your last consultation was on October last year where I have noticed trace of protein in urine and low HDL. Otherwise, everything else is ok. You are worried about vit.B12 and D levels. They are within normal levels although earlier slight decrease. This means that your diet is not rich in foods high in Vit.D and vit.B12. It is true that deficiencies in vit.D can increase chances for hypertension; while the vit.D supplementation can help decrease high BP. Meanwhile, vit.b12 deficiencies indirectly contribute to high blood pressure and heart disease. In your case, I'd suggest to eat more foods high in vit.D and vit.B12 and start multivitamin supplementation. I'd suggest to repeat urine analysis to identify if you still have trace of protein. If still trace, you should talk to your physician to identify why you have it: - kidney infection or uti - damages to the kidney from hypertension At the end, I'd suggest to get an appointment with your cardiologist to get your heart status re-checked. I noted that your last appointment was October 2012. I have noticed that your carotid layers (intima) is thickened, which might partially explain such elevations in your high blood pressure. This is one more reason I'd ask to get your heart and carotid re-evaluated. Furthermore, you report to be taking bystolic; while, I have noticed that cardiologist advised not to take it. At that time, (the reports on 10/26/2013), the cardiologist has written in the treatment paragraph to wean bystolic until discontinued. While the next follow up was after 2 months. Low heart rate caused by bystolic could be another reason for such high blood pressure. Once again, I ask to consult with cardiologist for further evaluation and to clarify this. Thank you for following. Dr.Alba Happy to assist you further!
Above answer was peer-reviewed by
Follow-up: What are the factors that influence my blood pressure reading while on amlodipine and bystolic? 12 minutes later
thank you so much for your help.
Answered by Dr. Albana Sejdini 3 minutes later
Brief Answer: Pleased to know I'd helped you! Detailed Answer: Hi back XXXX, You're most welcome Looking forward to have your feedback soon! Thank you! Dr.Alba
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor